Ohio, 2023

Flood and Hail in Ohio, July 15, 2023

July 15, 2023 · NWS ILN · 5 events in 4 counties and zones

Scattered thunderstorms moved through the area during the morning hours in association with an upper level low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved through the area during the morning hours in association with an upper level low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 5:33 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 15, 5:33 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
633 AM EDT Sat Jul 15 2023

.SYNOPSIS...
Low pressure and a frontal boundary will bring widespread
showers and thunderstorms to the region today. Precipitation
will move to the east tonight as the system pulls away. High
pressure will briefly visit the area on Sunday, resulting in dry
weather. Chances for showers and thunderstorms are then
expected through next week as several weather systems pass
across the Great Lakes and Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A complex cluster of left over MCVs and mid level s/wv energy
will push east across the Ohio Valley today. Increasing moisture
associated with this energy (pwats 1.50 to 2.00 inches) will be
aided by a modest low level jet and upper level jet divergence
to bring widespread showers and thunderstorms to our area.
Locally heavy rainfall is expected, but with the lack of very
strong focus, and with FFG values near 2 inches, flooding
concerns should remain on the low side. As for severe potential,
there is some modest shear for organization. However, MLCAPEs
will be limited due to increasing clouds and widespread rain.
Best chance for an isolated strong to severe storm would be over
the eastern half of the forecast area where diurnal instability
is expected to be the highest. Damaging wind would be the main
threat. Temperatures will be cloud and rain dependent. Have gone
more with a consensus raw model blend for highs. Highs will
range from the upper 70s west to the lower perhaps mid 80s east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Complex cluster is expected to move east of the area this
evening and overnight. This process, along with lowering diurnal
instability, will allow showers/storms to diminish and exit the
area. Skies will range from partly cloudy west to mostly cloudy
east. Various models suggest that some stratus and/or fog may
develop, particularly across our eastern zones. Lows will range
from the mid to the upper 60s.

We should see a respite in the pcpn threat on Sunday as drier
air along with surface ridging allows skies to become mostly
sunny. The one fly in the ointment will be the potential for
some haze and/or smoke from Canadian wildfires. RAP/HRRR smoke
runs suggest this, and have thus placed some haze in the
forecast for Sunday. Highs will be typical for mid July, ranging
from the mid to the upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Weak surface high pressure and dry air shift east Sunday night
ahead of an approaching shortwave trough and cold front. Modest
destabilization takes place across the Midwest, leading to
convection overnight west of the forecast area. In the absence
of rich surface moisture, confidence is medium to high that
overnight convection fades as it enters the area during the
early morning hours Monday. An increase of showers and
thunderstorms is forecast Monday afternoon as the cold front
moves through. Any morning activity and cloud cover will likely
limit high temperatures and thunderstorm coverage somewhere in
the area, but until confidence increases, will maintain area
wide potential.

Temperatures for the entire long term period are coolest Monday
night behind the front, with mid to lower 60s forecast. Can't
rule out some upper 50s in eastern Indiana and west-
central/central Ohio.

Shortwave trough axis crosses the forecast area Monday night
into Tuesday morning, with dry air penetrating into the Ohio
Valley. Continued trend of drying out NBM PoPs area wide as
ensemble guidance comes into better agreement regarding the push
of dry air. Precipitation chances don't stay low for long as a
fast moving shortwave moves in from the west Tuesday
night/Wednesday morning. Much of the guidance is in agreement
with broad warm-air advection and substantial moisture advection
taking shape across the region, however, there is considerable
spread in how the sensible weather plays out Tuesday night
through Wednesday. There could be locations that see a band of
persistent showers and thunderstorms during this timeframe, but
decided to reduce PoPs downward from likely to chance due to the
lower confidence.

Late in the week, the overall synoptic pattern remains locked-
in with high confidence. WPC cluster analysis for Thursday and
Friday show only slight deviations in the magnitudes of the
trough over the Great Lakes/Quebec/Ontario region and the
substantial ridge over the southwest US. Chances for
precipitation continue, but will likely be dependent on the
depth of the trough over the Great Lakes which will influence
the amount of dry air reaching southward into the local forecast
area.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
For today, embedded mid level energy will interact with an
increasing moist airmass to produce showers/storms across the
entire region. Precipitation will move west to east across the
terminals between 12Z and 18Z. The rainfall will allow
prevailing ceilings to drop to around 4000 feet with MVFR
visibilities likely. Heavier rainfall, especially in
thunderstorms, will lower ceilings into the MVFR category with
IFR or lower visibilities possible. Main bulk of precipitation
will move away from the terminals from west to east between 18Z
and 00Z. Winds will be from the south/southwest between 5 and 10
knots, switching to the west/northwest as an area of weak
surface low pressure and frontal boundary pass by.

For tonight, scattered shower/thunderstorm activity will
diminish and move east through 06Z. This will leave partly to
mostly cloudy skies for the overnight period. Lingering low
level moisture may result in stratus and/or fog, mainly for
eastern terminals toward or after 06Z.

OUTLOOK...MVFR/IFR conditions possible, especially east, Sunday
morning. Thunderstorms possible at times Sunday night into
Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...McGinnis
AVIATION...Hickman
Hazardous weather outlook, Jul 15, 2:22 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
322 AM EDT Sat Jul 15 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
322 AM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. An isolated strong or
severe storm may be possible. Damaging winds would be the primary
severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 5:50 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
650 AM EDT Sat Jul 15 2023

INZ050-OHZ042-060-151130-
Wayne IN-Darke OH-Preble OH-
650 AM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN WAYNE,
NORTHWESTERN PREBLE AND SOUTHWESTERN DARKE COUNTIES THROUGH 730 AM
EDT...

At 650 AM EDT, a strong thunderstorm was located over Richmond,
moving northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to outdoor objects.

Locations impacted include...
Richmond, New Paris, New Madison, Eldorado, Spring Grove and
Middleboro.

This includes the following Interstates...
 I-70 in Indiana between mile markers 151 and 156.
 I-70 in Ohio between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3975 8487 3984 8494 4000 8471 3985 8462
TIME...MOT...LOC 1050Z 241DEG 18KT 3983 8488

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPH

McGinnis
Special weather statement, Jul 15, 6:28 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
728 AM EDT Sat Jul 15 2023

OHZ060-061-151200-
Montgomery OH-Preble OH-
728 AM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN PREBLE AND
WESTERN MONTGOMERY COUNTIES THROUGH 800 AM EDT...

At 728 AM EDT, a strong thunderstorm was located over Eaton, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Eaton, Camden, Lewisburg, West Alexandria, Gratis, Brookville, New
Lebanon, Farmersville, Phillipsburg, Verona, Oklahoma, Wheatville,
Pyrmont, Sugar Valley, Lake Lakengren and New Hope.

This includes I-70 in Ohio between mile markers 5 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3967 8473 3989 8473 3991 8439 3974 8438
      3960 8443
TIME...MOT...LOC 1128Z 280DEG 19KT 3976 8466

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 15, 6:36 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
736 AM EDT Sat Jul 15 2023

OHZ060-061-151200-
Montgomery OH-Preble OH-
736 AM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN PREBLE
AND WESTERN MONTGOMERY COUNTIES THROUGH 800 AM EDT...

At 736 AM EDT, a strong thunderstorm was located over Eaton, moving
east at 20 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Eaton, Lewisburg, West Alexandria, Gratis, Brookville, New Lebanon,
Farmersville, Wheatville, Oklahoma and Pyrmont.

This includes I-70 in Ohio between mile markers 8 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3967 8467 3987 8467 3986 8439 3972 8437
      3962 8441
TIME...MOT...LOC 1136Z 276DEG 18KT 3974 8461

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Jul 15, 7:12 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
812 AM EDT Sat Jul 15 2023

INZ066-074-OHZ070-077-151230-
Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
812 AM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN, NORTHEASTERN DEARBORN, NORTHWESTERN HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 830 AM EDT...

At 812 AM EDT, a strong thunderstorm was located over Harrison,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Hamilton, Fairfield, Forest Park, Harrison, North College Hill,
Mount Healthy, Greendale, Bright, Hidden Valley, Finneytown, Ross,
Cleves, Shawnee, Taylor Creek, Miami Heights, Dry Ridge, Blue Jay,
Dunlap and Skyline Acres.

This includes the following Interstates...
 I-74 in Indiana between mile markers 167 and 171.
 I-74 in Ohio between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3913 8488 3931 8491 3942 8461 3932 8452
      3919 8454
TIME...MOT...LOC 1212Z 244DEG 26KT 3924 8482

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jul 15, 7:43 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
843 AM EDT Sat Jul 15 2023

OHZ070-071-077-151315-
Hamilton OH-Warren OH-Butler OH-
843 AM EDT Sat Jul 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON, SOUTHEASTERN BUTLER AND SOUTHWESTERN WARREN COUNTIES
THROUGH 915 AM EDT...

At 842 AM EDT, a strong thunderstorm was located over Fairfield,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Norwood, Forest
Park, Sharonville, Monroe, Blue Ash, Loveland, Trenton, Springdale,
Reading, Montgomery, North College Hill, Madeira, Wyoming and Mount
Healthy.

This includes the following Interstates...
 I-71 in Ohio between mile markers 11 and 26.
 I-74 in Ohio between mile markers 15 and 16.
 I-75 in Ohio between mile markers 8 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3939 8467 3953 8431 3937 8425 3925 8429
      3925 8430 3924 8430 3922 8432 3921 8431
      3921 8430 3918 8431 3917 8460
TIME...MOT...LOC 1242Z 252DEG 30KT 3933 8454

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Butler

When
July 15, 7:57 AM EST to 7:59 AM EST
Where
Butler County, 1.07 mi E of Port Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.330, -84.430

Thunderstorm Wind, Hamilton

When
July 15, 8:00 AM EST to 8:02 AM EST
Where
Hamilton County, Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.250, -84.470

A few large tree limbs were downed on Springfield Pike in Woodlawn and Wyoming.

Thunderstorm Wind, Warren

When
July 15, 8:00 AM EST to 8:02 AM EST
Where
Warren County, 1.76 mi WSW of Carlisle Jct
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.556, -84.348

A tree was downed near Franklin Trenton Road.

Flood, Clermont

When
July 15, 8:30 AM EST to 10:00 AM EST
Where
Clermont County, 0.84 mi ENE of Miamiville to 1.53 mi S of Branch Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.223, -84.285

High water was reported on I-275.

Thunderstorm Wind, Clermont

When
July 15, 8:40 AM EST to 8:42 AM EST
Where
Clermont County, 1.01 mi N of Milford
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.185, -84.281

A tree was downed on Price Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114130, 1114129, 1114131, 1114133, 1114132.